Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 189, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 10, 2000, 8:47 PM CDT for Worth County, Iowa. It was in force for 28 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 10, 2000, 8:47 PM CDT (01:47 UTC)
- Expired
- Sep 10, 2000, 9:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Worth County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 8:50 PM CDT | Hail 1 | Manly, IA | |
| Sep 10, 8:55 PM CDT | Hail 0.88 | Manly, IA | |
| Sep 10, 9:05 PM CDT | Hail 0.88 | Manly, IA | |
| Sep 10, 9:05 PM CDT | Hail 1 | Manly, IA | |
| Sep 10, 9:10 PM CDT | Hail 0.88 | Manly, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 110149 SVRDSM IAC195-110215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 847 PM CDT SUN SEP 10 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WORTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 915 PM * AT 843 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KENSETT...OR ABOUT 14 MILES NORTH OF MASON CITY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KENSETT AND MANLY NOW NEAR NORTHWOOD AROUND 900 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NcEAR DES MOINES. LAT...LON 4348 9343 4326 9336 4328 9304 4350 9305 SEARCY NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:27 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Sep 10, 2:27 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 227 PM CDT SUN SEP 10 2000 SHORT TERM... VARIOUS CHALLENGES THROUGHOUT THE FORECAST PACKAGE. FOR THIS EVENING AND TONIGHT, THUNDERSTORM INITIATION IS THE MAIN CHALLENGE. SURFACE WARM SECTOR HAS SURGED BACK N OF ALO-BNW-CIN WITH DEW POINTS NEARING 70, WITH 48-55 DEW POINTS IN NW IA. SEVERAL SHORTWAVES A RIDING UP SW PLUME OF MOISTURE, WITH ONE LOBE FROM EASTERN NE INTO SW KS ATTM. WATER VAPOR DARKENING IS DEPICTING THIS AS WELL. THE MESOETA AND RUC DEPICT THIS FEATURE, THE WARM SECTOR AND WARM FRONT, AS WELL AS INCREASING LOW LEVEL FLOW THIS EVENING ALL AIDING CONVECTIVE DEVELOPMENT. WARM SECTOR AIRMASS IS BECOMING QUITE UNSTABLE ALONG BOUNDARY, MORESO THAN ANY MODEL PREDICTION, WITH CAPES FROM 4000-6000 J/KG DEPICTED ON THE GOES DATA. LATEST INHIBITION DATA IS MISSING, BUT BELIEVE IT IS LOW AT THIS TIME AS CU FORMATION IS OCCURRING RAPIDLY IN SW IA. THIS MAY BE AN AREA TO WATCH IN THE NEXT COUPLE HOURS AS RUC SHOWED QPF BY 21Z IN THIS AREA ALONG AREA OF STRONGER SURFACE MOISTURE CONVERGENCE. EXPECT DIFFERENTIAL AND ADVECTIVE FIELDS TO BE PRIMARY FORCING MECHANISM THIS EVENING, COUPLED WITH SHORTWAVE PVA HELP. MODEL DATA, CU FORMATION AND CURRENT BOUNDARY PLACEMENT SUGGEST BEST PRECIP CHANCES WILL OCCUR N OF I-80. HOWEVER, THE ETA TRIES TO BRING CONVECTION S TOWARD OTM AREA BY 12Z, LIKELY DUE TO OUTFLOW BOUNDARY INTERACTION. FOR NOW, WILL MONITOR CU DEVELOPMENT AND WILL GO WITH CATEGORICAL WORDING TONIGHT N OF I-80 WITH 30 POP FURTHER S. WILL CONTINUE TO STAY ABOVE TEMP GUIDANCE, GOING WITH PERSISTENCE TEMPS FROM THIS MORNINGS LOWS, ESPECIALLY WITH DEW POINTS NEAR 70 IN WARM SECTOR SOUTHERLY FLOW. LONGER TERM... MONDAY AND MONDAY NIGHT ARE SHAPING UP TO BE POTENTIALLY ACTIVE AS SUCCESSIVE MODEL RUNS DEPICT. LOW PRESSURE WAVES CURRENTLY OVER OK AND TX ARE PROJECTED TO RIDE N ALONG TROUGH/DRYLINE, THEN INTERACT WITH MAIN COLD FRONT ON MONDAY MORNING, PROBABLY NEAR SUX/YKN AREA BY 18Z MON. ONGOING CONVECTION IS DIFFICULT TO ASSUME AT THIS POINT, BUT THE ETA SUGGESTS CONVECTION SHIFTING/DEVELOPING ALONG OUTFLOW BOUNDARY INTO SE IA. FOR NOW, WITH STRONG LOW LEVEL SOUTHERLY FLOW, I EXPECT CONVECTION TO EVENTUALLY LIFT NE OF MY CWA BY MID MORNING. NEXT QUESTION IS INITIATION MONDAY AFTERNOON ALONG FRONT. HEALTHY OMEGA/Q-VECTOR DIV FIELDS IN DEEP LAYER ALONG FRONT, AND STRONG CONVERGENCE, ALL SUGGEST SQUALL LINE DEVELOPMENT IN NE IA, WORKING IT'S WAY SW ALONG FRONT DURING THE LATE AFTERNOON/EARLY EVENING. FORECAST CAPE/HODOGRAPHS SUGGEST MORE CELLULAR CONVECTION IN CENTRAL IA, BUT AGREE WITH SPC ON MAIN STORM HAZARDS OF LARGE HAIL AND DAMAGING WINDS. 0-6KM SHEAR VALUES INCREASE BEST IN NORTHERN IA BY 00Z/12 AS JET STREAK PUSHES THROUGH. WILL NOT STRAY TOO FAR FROM CURRENT FORECAST POPS, BUT BOOST POPS TO 50 IN NE/CENTRAL ZONES. TEMPS AGAIN COULD BE A CAT OR TWO ABOVE GUIDANCE MUCH LIKE TODAY. WILL CONTINUE 50 POPS MONDAY EVENING IN THE SE, WITH NICE THETA-E DECREASE AND N FLOW BEHIND FRONT CLEARING SKIES. TUESDAY LOOKS TO BE QUITE PLEASANT AS HIGH PRESSURE BUILDS IN WITH LARGE SCALE ANTICYCLONIC FLOW AND CLEAR SKIES. DESPITE STRONG COOL/DRY ADVECTION, WILL GO A CAT ABOVE GUIDANCE AGAIN WITH ADEQUATE HEATING EXPECTED. EXTENDED... SOME CHANGES OCCURRING IN THE DAY3-5 PERIOD, BUT STILL A DRY FORECAST. CENTRAL PLAINS RIDGING NOT FORECAST TO BE AS STRONG, THEREBY ALLOWING A COUPLE FRONTAL PASSAGES THIS WEEK. MOISTURE SUPPLY NIL THOUGH, WITH MAIN DYNAMICS IN THE GREAT LAKES. WILL BE MORE CONSERVATIVE THAN YESTERDA0Y ON FORECAST HIGHS THIS WEEK AND A LITTLE COOLER ON LOWS. MRF LOOKING MIGHTY FALLIKE NEXT WEEK. .DSM...NONE KULA
In the hours before
Special weather statement, Sep 10, 3:25 PM CDT, 5 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-111100- CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SUN SEP 10 2000 HAZARD--SCATTERED THUNDERSTORMS...SOME WITH SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH. AN ISOLATED SEVERE STORM IS POSSIBLE. AREA OF CONCERN--NORTH HALF OF IOWA. TIMING DETAILS--ANYTIME FROM NOW THROUGH THE OVERNIGHT. COVERAGE WILL BE GREATEST AFTER 900 PM. METEOROLOGICAL COMMENTS--A WARM FRONT HAS PUSHED BACK TO THE NORTH THROUGH IOWA TODAY...LOCATED AT 3 PM FROM DECORAH THROUGH MASON CITY TO SIOUX CITY. VERY WARM AND MOIST AIR IS LOCATED SOUTH OF THE FRONT...WHERE SOUTHERLY WINDS HAVE INCREASED. THIS FLOW WILL CONTINUE TO POOL MOISTURE ALONG AND IMMEDIATELY SOUTH OF THE FRONT THIS EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE STATE. ISOLATED THUNDERSTORMS WERE ALREADY TRYING TO DEVELOP BETWEEN AMES AND CARROLL...AND THIS AREA SHOULD EXPAND IN AREA COVERAGE THIS EVENING MOVING INTO NORTHERN IOWA. WIND SHEAR IS NOT EXCEPTIONALLY STRONG...SO ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...HEALTHY INSTABILITY WILL IS AVAILABLE FOR STRONGER STORMS WITH SMALL HAIL AND GUSTY WINDS....AND POSSIBLY AN ISOLATED SEVERE STORM. PRECAUTIONS--STORM SPOTTERS MAY BE NEEDED IN A COUPLE AREAS THIS EVENING AND OVERNIGHT. THOSE WITH OUTDOOR RECREATION PLANS SHOULD BE O&N THE LOOKOUT FOR ANY STORMS THAT DEVELOP...AND KEEP A BATTERY POWERED WEATHER RADIO OR COMMERCIAL RADIO HANDY FOR WEATHER INFORMATION. KULA
Local storm report, Sep 10, 8:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT SUN SEP 10 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 PM 7 N CLEAR LAKE IA .88 INCH HAIL
09/10/00 CERRO GORDO 4W OF FERTILE. REPORTED
BY STORM SPOTTER.
NNNNThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:33 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 42 min |
| Sep 10, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 49 min |
| Sep 11, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 43 min |
| Sep 11, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 27 min |
| Sep 11, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.